Effective Ways to Fix Low Sex Drive Due to Antidepressants

0
image

More than 16 million Americans are living with depression today and for them, anti-depression medicines or antidepressants act as a boon to keep their symptoms at bay.[1] However, as with any other medicine, these drugs also have a few side effects, one such effect being a decrease in sex drive.[2]

Anti-depressive medicines, especially those belonging to the class selective serotonin reuptake inhibitors (SSRIs), have been shown to decrease the sex drive. Some of the symptoms that point towards a lowered sex drive are as follows:

  • Reduced libido
  • Delayed ejaculation
  • Erectile dysfunction
  • Inability or reduced ability to reach orgasm

However, there is no exact answer to how prevalent these symptoms are in people taking these medicines. As per Ash Nadkarni, associate psychiatrist at the Brigham and Women’s Hospitals, the results vary greatly with an estimated 25-73% people thought to be affected by it. Well, this does not mean that patients should stop taking SSRIs altogether and start searching for alternative therapies to keep their symptoms in check.

Brain Might be Responsible for Low Sex Drive

Nadkarni suggests that the potential effect on the sex drive of people might be due to an imbalance in the brain chemicals. In the brain, the pathways of sexual desire make use of serotonin along with dopamine and norepinephrine.

ADVERTISEMENT

Dopamine is responsible for intense passion and arousing strong romantic love. On the other hand, norepinephrine causes heightened attention and motivates the desire. Those drugs that increase the concentration of serotonin in the brain decrease sexual desire by reducing the capacity of norepinephrine and dopamine, or causes a hindrance in the activation of excitatory pathways.

Despite the innate ability of serotonin to decrease sexual drive, Nadkarni observed in some of the cases that the neurotransmitter can rather increase the sexual drive. How increase in serotonin concentration will affect the sexual drive of a person is actually is a mystery and varies from person to person.

It also depends on the cocktail of medicines that are taken by the patient. Some of the medicines like vilazodone hydrochloride and bupropion hydrochloride are put in the hall of fame for not affecting people’s sexual lives.

Decrease in Sex Drive Might Not be Permanent

The impact of SSRIs on sexual drive might not be permanent in nature. It is also difficult to ascertain the exact reason behind a dip in the sexual activity, as per John Christman, psychiatrist at Zucker Hillside Hospital in Glenn Oaks, New York.

He opines that depression causes patients to shun people. They become less social and have least interaction with other people. This also becomes a reason behind decreased libido. It is interesting to note that when a clinically depressed person starts taking anti-depression medicines, his sexual drive decreases due to side effects. However, in some people, there is an increase in the sexual activity as they feel less depressed after initiating the treatment.

Decrease in Sexual Activity is More Pronounced in Men

The dip in sexual activity as a side effect of antidepressants is more pronounced in men than females. Such men can think of modifying their cocktail of medicines, so as to decrease the effect of these medicines, but Christman cautions against it.

He states that men should really try to overcome this side effect through perseverance and strong will power. With time, this side effect too shall go away.

Solutions for Low Sex Drive

There are a few ways by which, people can manage the side effects of anti-depressive medicines. These are as follows:

  • Recognize Other Factors That Might be Causing the Dip in Sexual Activity

Sometimes, the medicines are not the sole factor responsible for decreased sex drive. Alcohol use, age, and other medications might also be responsible for decreased sex drive.

  • Discuss With Doctor About Changing your Medicines

There are a number of other ways through which, the sexual side effects can be combated, like switching medicines, incorporating additional medicines or having a day off from medicines. However, this ‘drug holiday’ should only be celebrated under the supervision of a doctor only.

ADVERTISEMENT

It is also important to discuss these symptoms with the doctor. It should be remembered that normal sexual activity is also an indication of health and wellbeing.

  • Share Your Concerns With Your Doctor

Before making a decision to stop taking antidepressants, just because it is possibly hampering your sexual activity, it is important for you to talk to the physician, who has prescribed these medicines.

Joint couples or sex therapy sessions can also be undertaken with a qualified professional, so as to gain an insight into the reason, which is causing this dip in sex drive.

Partners can work together to take care of their sex life. The trickiest part in this situation is to keep the interests of both the people in consideration. It is obvious that the person, who is dealing with depression will be disinterested in sexual intimacy while his/her partner would like to engage in such activities. Therefore, it is important to strike a balance between the interests of both the partners.

Disinterest in sexual activity arising due to use of anti-depressant medicines can be treated with patience and trust in the medicine. Once the depressive phase is over, all other normal activities, including sexual intimacy will be resumed.

SHARE ON
FacebookTwitterGoogle PlusPinterest